MAUDE Adverse Event Report: MALLINCKRODT PHARMACEUTICALS IRELAND LIMITED CELLEX PHOTOPHERESIS SYSTEM

MALLINCKRODT PHARMACEUTICALS IRELAND LIMITED CELLEX PHOTOPHERESIS SYSTEM
Model Number CELLEXUSA
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Anemia (1706); Bacterial Infection (1735); Dyspnea (1816); Low Blood Pressure/ Hypotension (1914); Myocardial Infarction (1969); Septic Shock (2068); Tachycardia (2095); Low Oxygen Saturation (2477); Confusion/ Disorientation (2553); Convulsion/Seizure (4406)
Date of Event 05/28/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The system was used for treatment.This case is reportable as a mdr as this incident was considered life threatening, the patient required hospitalization, and also due to the medical intervention of the norepinephrine and oxygen that were provided to the patient.Since this event is associated with the treatment, this mdr will be against the instrument.From the instrument perspective, there was no known instrument malfunction and no instrument issue was alleged by the customer.No service was requested by the customer for this adverse event.No product was returned for investigation.The distributor handles all of the service for this device and maintains the device service history.Trends were reviewed for complaint categories, heart attack, seizure, dyspnea, confusion, hypotension, low hemoglobin, oxygen desaturation, shock, tachycardia, and infection.No trends were detected for these complaint categories.The assessment is based on information available at the time of the investigation.Complaints are monitored through tracking and trending.If a trend is detected, further investigation will be conducted.Adverse event terms: myocardial infarct, convulsion/seizure, dyspnea, confusion/disorientation, low blood pressure/hypotension, anemia, low oxygen saturation, septic shock, tachycardia, and bacterial infection.(b)(4).(b)(6) 2021.
 
Event or Problem Description
The customer reported that an extracorporeal photopheresis (ecp) patient experienced a heart attack, seizure, dyspnea, confusion, hypotension, low hemoglobin, oxygen desaturation, shock, tachycardia, and infection following an ecp treatment procedure on (b)(6) 2021.The customer stated that within ten minutes of completing their ecp treatment procedure, the patient experienced a tonic-clonic seizure.The customer reported that after the seizure the patient was in shock and appeared confused.The customer stated that the patient also experienced dyspnea with minimal exertion following their seizure.In addition, the customer stated that the patient's blood pressure was inaudible following their seizure requiring norepinephrine to be administered to the patient.The customer reported that tachycardia was noted on the transport monitor when the patient was transferred to the emergency room (er); however, when the patient arrived at the er an electrocardiogram was performed which showed that the patient was in sinus rhythm with extensive st segment elevation.In addition, the customer stated that the patient underwent a trans-thoracic color doppler echocardiogram and the patient was referred for catheterization as the patient's anterior descending coronary artery presented a mild lesion in the middle third and other coronary arteries showed mild parietal irregularities as per the echocardiogram.The customer reported that the patient was taken for emergency catheterization, which showed no obstructions.The customer stated that the patient was admitted to the intensive care unit (icu) on (b)(6) 2021.The customer reported that even though the patient was conscious and oriented, the patient was still experiencing dyspnea with minimal exertion, requiring low-dose noradrenaline, and saturating at 96% with a non-rebreather mask.The customer stated that the patient's cardiac enzymes were all altered, but gradually decreasing.The customer reported that the patient's d-dimer of 20106 and troponin test were also elevated.The customer stated that 24 hours later, the patient experienced a four point drop in their hemoglobin, from 9.7 to 5.7.The customer reported that the patient did not have a fever at any time.The customer stated that the patient's blood count did not indicate lymphocytosis or suggest a tumor mass, which ruled out post-tumor lysis.The customer reported that the patient had both a normal angioct and blood count.The customer reported that on (b)(6) 2021, the patient was still in the icu but there was an improvement in their general condition.The customer stated that the results of the culture taken on the day of the incident of the patient's permicath catheter, was positive for staphylococcus auricularis.The customer reported that this catheter was used for the patient's ecp treatment.The customer stated on (b)(6) 2021, that the patient was no longer in the icu and had left the hospital, but continues with ambulatory treatment.The customer reported that the hospital doctors believe that septic shock caused the patient's seizure and heart attack.No product was returned for investigation.
 
Event or Problem Description
The customer stated on (b)(6) 2021 that the patient was discharged from the hospital on (b)(6) 2021.The customer reported that the patient continued with their ecp treatment procedures after being discharged from the hospital.The customer stated that the patient underwent two additional ecp treatment procedures on (b)(6) 2021.The customer reported that these ecp treatment procedures were performed using a peripheral venous access and were successfully completed without any complications.The customer stated that the patient also had additional ecp treatment procedures scheduled for (b)(6) 2021.
 
Additional Manufacturer Narrative
This supplemental / follow-up report was written in order to capture the additional information that was provided by the customer on (b)(6) 2021.Please see section b5 of this report for the additional information.(b)(6).(b)(6) 2021.

Brand Name
CELLEX PHOTOPHERESIS SYSTEM
Common Device Name
CELLEX PHOTOPHERESIS SYSTEM
Manufacturer (Section D)
MALLINCKRODT PHARMACEUTICALS IRELAND LIMITED
blanchardstown, dublin
EI 
MDR Report Key12097217
Report Number2523595-2021-00060
Device Sequence Number3564730
Product Code LNR
UDI-Device Identifier10705030100009
UDI-Public(01)10705030100009(11)170801
Combination Product (Y/N)Y
Initial Reporter CountryBR
PMA/510(K) Number
P860003
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 08/03/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberCELLEXUSA
Device Catalogue NumberCELLEX
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 05/31/2021
Supplement Date Received by Manufacturer07/12/2021
Initial Report FDA Received Date06/30/2021
Supplement Report FDA Received Date08/03/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Life Threatening; Required Intervention;
Patient Age63 YR